Oklahoma, 2004

Heavy Snow and Winter Weather in Oklahoma, February 4 to 5, 2004

February 4 to 5, 2004 · NWS OUN · 22 events in 22 counties and zones

14 winter weather, 8 heavy snow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 4, 4:11 AM CST, 49 minutes earlier.

Area forecast discussion, Feb 4, 4:11 AM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
410 AM CST WED FEB  4 2004

ALTHOUGH THE PRECIPITATION SEEN ON RADAR HAS BEEN VIRGA MUCH OF THE
NIGHT... IT APPEARS THAT SOME PRECIP IS BEGINNING TO REACH THE
SURFACE IN SOUTHWEST OKLAHOMA. AND THUS BEGINS THE EXPECTED
WIDESPREAD PRECIP FOR MUCH OF THE DAY AND INTO TONIGHT. THE MAIN
QUESTION WILL BE PRECIP TYPE. THE RACE IS ON BETWEEN EVAPORATIVE
COOLING/WET BULBING AND WARM ADVECTION WITH THE SOUTHERLY WINDS IN
THE LOW LEVELS.  BUT THE 850/800 MB WET BULB TEMPERATURE WAS BELOW
ZERO ON THE 00Z SOUNDINGS AT FORT WORTH AND MIDLAND... SO ALTHOUGH
SOME WARMING WILL OCCUR... THE WET-BULB ZERO LINE HAS A DECENT
DISTANCE TO MOVE AND PRESENT THOUGHTS ARE THAT EVAPORATIVE COOLING
SHOULD KEEP MUCH OF THE COLUMN BELOW ZERO IN THE NORTH THUS PRECIP
SHOULD PRIMARILY BE SNOW THERE. WILL LIKELY SEE ENOUGH OF A WARM
LAYER TO KEEP IT RAIN IN THE SOUTH. AND OF COURSE IN THE MIDDLE
/INCLUDING THE OKC METRO/ LOOKS TO BE A MIX. SINCE WE THINK IT WILL
BE PRIMARILY OR EXCLUSIVELY SNOW IN THE NORTH... SNOW AMOUNTS OF
WARNING CRITERIA ARE LIKELY IN THE ALVA/PONCA CITY/ENID AREA. WILL
GO 4 TO 6 INCHES IN THIS AREA. MAY SEE SOME MIX... BUT WILL ALSO GO
WITH WARNING FROM WATONGA TO STILLWATER. ADVISORIES WILL BE POSTED
WEST AND SOUTH OF WARNING AREA.

PRECIP LOOKS TO LINGER INTO THE EVENING... ESPECIALLY EAST...
ALTHOUGH INTENSITY SHOULD LIGHTEN UP.

FCSTID = 26

OKC  38 30 37 22 / 90 70 20 20
HBR  36 29 36 22 / 80 50 20 20
SPS  39 33 44 23 / 90 40 20 20
GAG  32 24 31 17 / 90 60 30 20
PNC  34 28 32 20 / 90 80 30 20
DUA  41 35 44 24 / 99 70 20 20

.OUN...
OK...HEAVY SNOW WARNING TODAY/THIS EVENING ZONES 5>8-11>13.
     WINTER STORM WARNING TODAY/THIS EVENING ZONES 17>20.
     SNOW ADVISORY TODAY ZONES 4-9>10.
     WINTER WEATHER ADVISORY TODAY ZONES 14>16-21-22.
     WINTER WEATHER ADVISORY TODAY/THIS EVENING ZONES 24>26.
TX...NONE
Hazardous weather outlook, Feb 3, 12:00 PM CST, 17 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CST TUE FEB 3 2004

OKZ004>048-050>052-TXZ083>090-041300-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT ACROSS PORTIONS
OF SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. NO SEVERE
THUNDERSTORMS ARE EXPECTED.

DISCUSSION...
AN UPPER AIR STORM SYSTEM LOCATED OVER THE WESTERN UNITED STATES
TUESDAY MORNING WILL MOVE INTO ARIZONA AND NEW MEXICO TONIGHT. AS
THIS SYSTEM APPROACHES THE AREA... LOW LEVEL WINDS WILL STRENGTHEN
ACROSS THE SOUTHERN PLAINS AND BEGIN PULLING MORE MOISTURE NORTH.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT OVER SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS. HOWEVER... INSTABILITIES ARE NOT
EXPECTED TO BE HIGH ENOUGH TO SUPPORT SEVERE THUNDERSTORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST WEDNESDAY FEB 4.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...20 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...LESS THAN 5 PERCENT.

OTHER HAZARDOUS WEATHER...
RAIN WILL LIKELY DEVELOP OVER MUCH OF OKLAHOMA AND NORTH TEXAS LATE
TONIGHT. RAIN MAY MIX WITH OR CHANGE TO FREEZING RAIN...SLEET...OR
SNOW BY MORNING OVER NORTHWEST OKLAHOMA. ALTHOUGH SIGNIFICANT
ACCUMULATIONS OF SNOW OR ICE ARE UNLIKELY BEFORE MORNING...ROADS MAY
BECOME SLICK BY SUNRISE IN PARTS OF NORTHWEST OKLAHOMA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY...MAINLY
ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS AS THE UPPER STORM
SYSTEM MOVES INTO THE SOUTHERN PLAINS.

OTHER HAZARDOUS WEATHER...
A WINTER STORM WATCH HAS BEEN ISSUED FOR MUCH OF THE NORTHERN HALF
OF OKLAHOMA FOR WEDNESDAY...MAINLY FOR THE POSSIBILITY OF FREEZING
RAIN NEAR AND JUST NORTH OF I-40 AND FOR A MIX OF FREEZING
RAIN...SLEET...AND SNOW ACROSS FAR NORTHERN OKLAHOMA. SIGNIFICANT
ACCUMULATIONS OF ICE WILL BE LIKELY IF SURFACE TEMPERATURES REMAIN
BELOW FREEZING. SNOW AND ICE WILL LIKELY CONTINUE INTO WEDNESDAY
EVENING BEFORE TAPERING OFF.

THERE IS A SLIGHT CHANCE OF LIGHT SNOW ACROSS OKLAHOMA AND WESTERN
NORTH TEXAS ON THURSDAY.

RAIN AND SNOW WILL BE POSSIBLE ONCE AGAIN SUNDAY INTO MONDAY AS
STILL ANOTHER STORM SYSTEM MOVES INTO THE SOUTHERN PLAINS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AN
WEDNESDAY.

24

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter weather, 8 heavy snow. Local standard time, as filed.

Winter Weather, Kingfisher

When
February 4, 5:00 AM CST to February 5, 2:00 PM CST
Where
Kingfisher forecast zone
Reported by
NEWSPAPER
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

Winter Weather, Logan

When
February 4, 5:00 AM CST to February 5, 2:00 PM CST
Where
Logan forecast zone
Reported by
NEWSPAPER
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

Winter Weather, Noble

When
February 4, 5:00 AM CST to February 5, 2:00 PM CST
Where
Noble forecast zone
Reported by
NEWSPAPER
Coordinates
36.389, -97.230 (the zone’s center; the record gives no point)

Winter Weather, Oklahoma

When
February 4, 5:00 AM CST to February 5, 2:00 PM CST
Where
Oklahoma forecast zone
Reported by
NEWSPAPER
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Winter Weather, Payne

When
February 4, 5:00 AM CST to February 5, 2:00 PM CST
Where
Payne forecast zone
Reported by
NEWSPAPER
Coordinates
36.077, -96.976 (the zone’s center; the record gives no point)

Winter Weather, Roger Mills

When
February 4, 5:00 AM CST to February 5, 2:00 PM CST
Where
Roger Mills forecast zone
Reported by
NEWSPAPER
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

Winter Weather, Washita

When
February 4, 5:00 AM CST to February 5, 2:00 PM CST
Where
Washita forecast zone
Reported by
NEWSPAPER
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

Heavy Snow, Woods

When
February 4, 5:00 AM CST to February 5, 2:00 PM CST
Where
Woods forecast zone
Reported by
NEWSPAPER
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

Moderate to heavy snow fell at times across portions of northern Oklahoma. Widespread snowfall totals of 5 to 6 inches were reported, with the greatest amount of 7.5 inches reported at Great Salt Plains in eastern Alfalfa county. The heavy snow caused hazardous driving conditions with numerous accidents reported. The precipitation ended from west to east, with freezing drizzle or snow flurries occurring across the area before ending.

Heavy Snow, Alfalfa

When
February 4, 5:00 AM CST to February 5, 2:00 PM CST
Where
Alfalfa forecast zone
Reported by
NEWSPAPER
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

Heavy Snow, Ellis

When
February 4, 5:00 AM CST to February 5, 2:00 PM CST
Where
Ellis forecast zone
Reported by
NEWSPAPER
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

Heavy Snow, Garfield

When
February 4, 5:00 AM CST to February 5, 2:00 PM CST
Where
Garfield forecast zone
Reported by
NEWSPAPER
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Heavy Snow, Grant

When
February 4, 5:00 AM CST to February 5, 2:00 PM CST
Where
Grant forecast zone
Reported by
NEWSPAPER
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

Heavy Snow, Kay

When
February 4, 5:00 AM CST to February 5, 2:00 PM CST
Where
Kay forecast zone
Reported by
NEWSPAPER
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

Heavy Snow, Major

When
February 4, 5:00 AM CST to February 5, 2:00 PM CST
Where
Major forecast zone
Reported by
NEWSPAPER
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

Heavy Snow, Woodward

When
February 4, 5:00 AM CST to February 5, 2:00 PM CST
Where
Woodward forecast zone
Reported by
NEWSPAPER
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

Winter Weather, Harper

When
February 4, 5:00 AM CST to February 5, 2:00 PM CST
Where
Harper forecast zone
Reported by
NEWSPAPER
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

A mix of rain, sleet, and snow fell across the area. Snowfall totals of 1 to 3 inches were reported across most of the area, with a few locations receiving almost 4 inches. Numerous traffic accidents were reported due to the mixed precipitation causing slick and hazardous road conditions. Several injuries were reported with these accidents. The winter precipitation forced Oklahoma State University officials to cancel evening classes and close the campus early on February 4th. The precipitation changed to freezing drizzle or snow flurries before ending from west to east across the area.

Winter Weather, Beckham

When
February 4, 5:00 AM CST to February 5, 2:00 PM CST
Where
Beckham forecast zone
Reported by
NEWSPAPER
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

Winter Weather, Blaine

When
February 4, 5:00 AM CST to February 5, 2:00 PM CST
Where
Blaine forecast zone
Reported by
NEWSPAPER
Coordinates
35.875, -98.433 (the zone’s center; the record gives no point)

Winter Weather, Caddo

When
February 4, 5:00 AM CST to February 5, 2:00 PM CST
Where
Caddo forecast zone
Reported by
NEWSPAPER
Coordinates
35.174, -98.375 (the zone’s center; the record gives no point)

Winter Weather, Canadian

When
February 4, 5:00 AM CST to February 5, 2:00 PM CST
Where
Canadian forecast zone
Reported by
NEWSPAPER
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

Winter Weather, Custer

When
February 4, 5:00 AM CST to February 5, 2:00 PM CST
Where
Custer forecast zone
Reported by
NEWSPAPER
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

Winter Weather, Dewey

When
February 4, 5:00 AM CST to February 5, 2:00 PM CST
Where
Dewey forecast zone
Reported by
NEWSPAPER
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382357, 5382358, 5382359, 5382360, 5382361, 5382362, 5382363, 5384356, 5384357, 5384358, 5384359, 5384360, 5384361, 5384362, 5384363, 5384364, 5384365, 5384366, 5384367, 5384368, 5384369, 5384370.